Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Wilmington, NC

August 10, 2023Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 10, 2023, 5:29 PM EDT for Pender County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2023, 5:29 PM EDT (21:29 UTC)
Expired
Aug 10, 2023, 6:04 PM EDT
In force
35 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pender County, NC

The radar

The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS52 KILM 102129
SVRILM
NCC141-102230-
/O.NEW.KILM.SV.W.0049.230810T2129Z-230810T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
529 PM EDT Thu Aug 10 2023

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northern Pender County in southeastern North Carolina...

* Until 630 PM EDT.

* At 529 PM EDT, a severe thunderstorm was located near Harrells, or
  10 miles southwest of Wallace, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines.

* Locations impacted include...
  Penderlea, Murray Town, Maple Hill, Willard, and Watha. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3457 7813 3461 7821 3468 7816 3473 7810
      3473 7801 3471 7798 3472 7794 3472 7768
      3465 7765 3464 7768
TIME...MOT...LOC 2129Z 254DEG 33KT 3466 7815 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21
2 follow-up statements
159 
WWUS52 KILM 102145
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
545 PM EDT Thu Aug 10 2023

NCC141-102230-
/O.CON.KILM.SV.W.0049.000000T0000Z-230810T2230Z/
Pender NC-
545 PM EDT Thu Aug 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHERN PENDER COUNTY...

At 545 PM EDT, a severe thunderstorm was located over Willard, or
near Wallace, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect wind damage to trees and power lines.

Locations impacted include...
Penderlea, Murray Town, Maple Hill, Willard, and Watha. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3473 7801 3471 7798 3472 7794 3472 7768
      3465 7765 3464 7768 3458 7806 3464 7813
      3473 7806
TIME...MOT...LOC 2145Z 254DEG 33KT 3470 7798 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21
686 
WWUS52 KILM 102204
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
604 PM EDT Thu Aug 10 2023

NCC141-102213-
/O.CAN.KILM.SV.W.0049.000000T0000Z-230810T2230Z/
Pender NC-
604 PM EDT Thu Aug 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PENDER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled. Gusty winds are still possible. 

LAT...LON 3473 7801 3471 7798 3472 7794 3472 7768
      3465 7765 3464 7768 3458 7806 3464 7813
      3473 7806
TIME...MOT...LOC 2203Z 254DEG 33KT 3475 7778 

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:26 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 10, 3:26 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
326 PM EDT Thu Aug 10 2023

.SYNOPSIS...
An unsettled weather pattern will continue through Friday with
showers and thunderstorms possible later in the day and evening.
Hot and humid weather is expected this weekend and persist into
early next week with additional storms possible, especially
Sunday and Monday. A cold front may stall near the area Tuesday,
and gradually dissipate by mid-week with a return to hot and
humid conditions by Thursday.

&&

.NEAR TERM /THROUGH FRIDAY/...
The remainder of the afternoon and in fact through most of the
day Friday should be rather quiet as NVA/dry air becomes more
entrenched. There is some guidance remaining that shows a bit of
a line glancing Cape Fear late tonight and while this is
possible, chances seem somewhat remote. Perhaps another round of
convection can be expected later Friday but guidance seems to
be trending to more of an evening/overnight event. Really a
persistence forecast regarding temperatures with lows tonight
well into the middle 70s. Highs Friday (which have a better
chance of verifying as opposed to the moisture laden pattern of
today) should reach the lower to middle 90s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
WNWly flow aloft will persist with mid/upper subtropical high
focused across southeast TX and LA with an active convective
pattern for the Carolinas. As a result, another impulse/minor
shortwave will likely be moving across the area at the onset of
the short term period. Any thunderstorms may be strong to severe
into Friday evening with better chances across the SC zones.
Another impulse may arrive later Saturday into Saturday night so
some POPs needed, but there could be some moisture limitations.
Otherwise, above normal temperatures will occur again during
Saturday with lows above normal Friday night and again Saturday
night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
PWATs increase again during Sunday and the overall pattern
remains unchanged with subtropical ridging across TX. This will
continue to direct impulses toward the Carolinas with another
round of strong storms possible. Upper low is shown to evolve
across the Great Lakes Monday into Tuesday before quickly
lifting into eastern Canada. This feature will drive another
cold front toward the area Tuesday. Big questions remain as to
whether or not this boundary will push south of the area - which
would allow for some reprieve from the hot/humid conditions.
However, recent trends suggest it may stall nearby. Other
impacts of concern include the potential for very high heat
indices Sunday into Monday - and heat advisory conditions appear
likely at this time. Farther into the extended looks like a
repeat with subtropical ridging in place across TX or AZ and
WNWly flow aloft focused across the Carolinas.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Showers and thunderstorms moving offshore as we speak so VFR
conditions should prevail through the period. Caveats could be
a little fog and stratus late tonight and will need to be
monitored.

Extended Outlook...Predominantly VFR. Brief restrictions possible
with early morning fog or isolated to scattered diurnal
convection this weekend.

&&

.MARINE...
Through Friday...Synoptic southwest flow of 15-20 knots
somewhat distorted this afternoon especially across NC waters
due to convection. For later this evening and persisting into
early Friday expect a light offshore flow to develop with the
usual south to southwest flow quickly picking back up later
Friday. Wind speeds should be a little more muted in a range of
10-15 knots. Significant seas should be 2-4 feet with the higher
numbers more likely for the next few hours then trending down.

Friday night through Tuesday...
The initial wind field over the adjacent coastal waters may be
skewed as a result of convection, but eventually W-SWly flow is
expected to prevail overnight into early Saturday. Given lower
pressure across the inland Carolinas and high pressure far
offshore SW-Sly flow will prevail Saturday afternoon into
Sunday. The SWly pressure gradient will increase during Monday,
possibly to Small Craft thresholds ahead of the next cold front.
Big questions remain if this boundary can push south of the
waters on Tuesday. The trend has been for this feature to stall
nearby, which would meant that the chance for showers and
thunderstorms will persist across the waters. Seas will be 2-3
ft overall during most of the extended outlook with seas peaking
Monday into Monday night with the aforementioned strengthening
SWly fetch.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...SHK
SHORT TERM...SRP
LONG TERM...SRP
AVIATION...SHK
MARINE...SHK/SRP
Hazardous weather outlook, Aug 10, 3:40 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
340 PM EDT Thu Aug 10 2023

NCZ110-111945-
Coastal Brunswick-
340 PM EDT Thu Aug 10 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms are possible late Friday.

Heat and humidity expected over the weekend and through Monday with
Heat Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-111945-
Coastal Pender-Coastal New Hanover-Coastal Horry-
340 PM EDT Thu Aug 10 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.
   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms are possible late Friday.

Heat and humidity expected over the weekend and through Monday with
Heat Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-111945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
340 PM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms are possible late Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-111945-
Williamsburg-Inland Georgetown-
340 PM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms are possible late Friday.

Heat and humidity expected this weekend and through Monday with Heat
Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-111945-
Coastal Georgetown-
340 PM EDT Thu Aug 10 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms are possible late Friday.

Heat and humidity expected this weekend and through Monday with Heat
Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-058-059-111945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Central Horry-Northern Horry-
340 PM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms are possible late Friday.

Heat and humidity will continue this weekend and through Monday with
Heat Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 10, 3:16 PM EDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
316 PM EDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tstm Wnd Dmg     5 WNW Hampstead         34.39N  77.78W
08/10/2023                   Pender             NC   Emergency Mngr

            Several large trees blown down in the Cross Creek
            subdivision. Trees have fallen through the roof of at
            least one home. A new power pole along NC-210 was
            snapped in half. Time estimated via radar.

&&

Event Number ILM2300141

21
Local storm report, Aug 10, 3:25 PM EDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
325 PM EDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     Tstm Wnd Dmg     3 ENE Hampstead         34.39N  77.65W
08/10/2023                   Pender             NC   NWS Employee

            NWS Employee reported several trees down and across
            local roadways around the Ironclad Golf Course with
            mumerous large limbs also reported.

&&

Event Number ILM2300142

21
Local storm report, Aug 10, 3:41 PM EDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
341 PM EDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Tstm Wnd Dmg     Nakina                  34.13N  78.67W
08/10/2023                   Columbus           NC   Emergency Mngr

            Multiple downed trees reported in Nakina.

&&

Event Number ILM2300143

21
Local storm report, Aug 10, 3:56 PM EDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
356 PM EDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tstm Wnd Dmg     4 WNW Hampstead         34.40N  77.76W
08/10/2023                   Pender             NC   Media

            Numerous large trees snapped near Secretariat Run off
            of NC-210 in Pender County.

&&

Event Number ILM2300144

21
Local storm report, Aug 10, 5:22 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
522 PM EDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     Tstm Wnd Dmg     1 S Castle Hayne        34.34N  77.91W
08/10/2023                   New Hanover        NC   Emergency Mngr

            Emergency manager reported several large trees down on
            Marathon Avenue in Castle Hayne, NC. Time estimated via
            radar.

&&

Event Number ILM2300145

21
Special weather statement, Aug 10, 5:24 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
524 PM EDT Thu Aug 10 2023

NCZ105-102200-
Inland Pender NC-
524 PM EDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of northern Pender
County through 600 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Penderlea, or 9 miles southwest of Wallace, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Penderlea, Murray Town, Maple Hill, Willard, and Watha.

This includes Interstate 40 between mile markers 388 and 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3455 7815 3459 7823 3468 7816 3473 7810
      3473 7801 3471 7798 3472 7794 3472 7768
      3464 7764 3464 7767
TIME...MOT...LOC 2124Z 254DEG 47KT 3467 7813

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:42 AM EDTSpecial Weather StatementILMRobeson48 min
Aug 10, 11:40 AM EDTSpecial Weather StatementILMBladen50 min
Aug 10, 11:56 AM EDTSpecial Weather StatementILMColumbus34 min
Aug 10, 12:25 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus35 min
Aug 10, 12:51 PM EDTSpecial Marine WarningILM39 min
Aug 10, 12:58 PM EDTSpecial Weather StatementILMBrunswick62 min
Aug 10, 1:08 PM EDTSpecial Marine WarningILM67 min
Aug 10, 1:13 PM EDTSpecial Weather StatementILMNew Hanover32 min
Aug 10, 1:17 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover, Pender43 min
Aug 10, 2:29 PM EDTSpecial Marine WarningILM31 min
Aug 10, 5:24 PM EDTSpecial Weather StatementILMPender36 min
Aug 10, 6:05 PM EDTSpecial Weather StatementILMPender25 min
Aug 10, 6:11 PM EDTSpecial Weather StatementILMPender19 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.